Hail, Braxton
- When
- May 12, 8:15 AM EST
- Where
- Braxton County, Centralia
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.620, -80.570
Predawn convection was in northern and eastern Ohio, along a slowly moving warm front. The convection dropped southeast around the eastern side of the mid level ridge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Predawn convection was in northern and eastern Ohio, along a slowly moving warm front. The convection dropped southeast around the eastern side of the mid level ridge. Storms pulsed stronger, causing some large hail.
A narrow ribbon of repetitive showers and thunderstorms occurred in southern Tyler County, along the county line of Lewis and Braxton Counties, into northern Webster County. Rain of 1.5 to 2 inches in less than 2 hours caused minor flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 12, 1:09 AM EST, 7 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 209 AM EDT THU MAY 12 2011 .SYNOPSIS... AN OSCILLATING QUASI STATIONARY FRONT REMAINS IN THE AREA THROUGH FRIDAY WITH ROUNDS OF SHOWERS AND THUNDERSTORMS ON TAP. BROAD LOW PRESSURE MOVES IN THIS WEEKEND...WITH EFFECTS INTO NEXT WEEK. && .NEAR TERM /THROUGH TODAY/... FRONTAL BOUNDARY REMAINS ACROSS THE AREA...WITH SOME CONVECTION DEVELOPING JUST NORTH OF THE AREA OVERNIGHT. WEAKER CONVECTION COULD BRUSH OUR EXTREME NORTHERN SECTIONS BUT CHANCES ARE LOW. DELAYED THE ONSET OF LOW POPS MORE TOWARD 10Z ENTERING OUR CWA MAINLY ACROSS THE NORTHERN AND CENTRAL SECTIONS AROUND 11Z. BY THIS AFTERNOON...CONSENSUS AMONG MODELS SUGGEST CONVECTION DEVELOPING MAINLY ACROSS THE NORTHERN SECTIONS INTO THE NORTH AND CENTRAL MOUNTAINS FROM 19-23Z. MODELS SHOW AN UPPER LEVEL RIDGE DRIFTING EAST THRU TONIGHT. MODEL SOUNDINGS SHOW SFC CAPE EXCEEDING 2000 J/KG BY 21Z. HOWEVER...DO NOT SEE A STRONG TRIGGER MECHANISM TO START UP CONVECTION. DRY AIR IN THE MID LEVELS WILL REMAIN IN PLACE THROUGH TONIGHT. WITH EQUILIBRIUM LEVEL NEAR 40KFT...IF STORMS DEVELOP...THEY WILL BE TALL. THEREFORE...INCREASED POPS TO LIKELY MAINLY NORTHERN SECTIONS. && .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... UNSETTLED WEATHER CONTINUES...UPPER RIDGE OVER THE REGION THURSDAY NIGHT...VERY GRADUALLY GIVES WAY TO EFFECTS OF BROAD UPPER TROUGH WHICH COMES IN SEVERAL WAVES. DESPITE UPPER RIDGE...AND LACK OF SURFACE TRIGGER...MODELS AGREE THAT A FAIRLY SOLID VORTICITY LOBE WILL PASS THROUGH THE RIDGE THURSDAY NIGHT INTO FRIDAY...ALONG WITH UPPER LEVEL DIVERGENCE. HAVE KEPT CHANCE POPS AROUND THURSDAY NIGHT AND RAMPED UP INTO FRIDAY...WITH INSTABILITY OF DIURNAL HEATING COMBINING WITH THE ABOVE FEATURES TO PRODUCE MORE SHOWERS AND THUNDERSTORMS. MEANWHILE...CENTRAL PLAINS CUTOFF UPPER LOW /VERTICALLY STACKED WITH BROAD SURFACE LOW/ OPENS UP AND SHIFTS OUR WAY SATURDAY AND SATURDAY NIGHT...AS NEW TROUGH DIGS IN BEHIND IT INTO NEW CUTOFF LOW THAT WILL IMPACT US DURING THE EXTENDED. DURING THIS INTERPLAY...REPEATING EMBEDDED WAVES SLOWLY PASSING THROUGH THE UPPER FLOW WILL KEEP THUNDERSTORM POSSIBILITIES FRIDAY NIGHT THROUGH SATURDAY...WITH BEST CHANCE SATURDAY AFTERNOON WITH AID OF DIURNAL HEATING. UNSETTLED PATTERN YES...BUT NOT SEEING MUCH OPPORTUNITY FOR SEVERE CONVECTION WITH FAIRLY NARROW CAPES AND WEAK FLOW. HOWEVER...THAT WEAK FLOW AND APPROX 1.3 TO 1.5 INCHES OF PW THROUGH THE PERIOD...COULD ONCE AGAIN LEAD INTO WATER ISSUES...ESPECIALLY FOR AREAS THAT HAVE RECEIVED A LOT OF RECENT RAINFALL. WILL CONTINUE TO HIGHLIGHT IN HWO AND RWS. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... STILL UNSETTLED PATTERN...YET GETTING ON THE COOLER SIDE OF UNSETTLED. CUTOFF UPPER LEVEL LOW...OR AT LEAST BROAD UPPER LEVEL TROUGH...WILL STAGNATE OVER OUR AREA. LOOSELY DEFINED SURFACE FRONT WILL OOZE THROUGH SOMETIME AROUND SUNDAY OR SUNDAY NIGHT...AND FRONTAL ZONE WILL THEN SITUATE OVER THE COAST INTO EARLY NEXT WEEK...RESULTING IN COOLER TEMPERATURES AND MORE STABILITY. PREFER ECMWF IN HOW IT PERSISTS CUT OFF UPPER LEVEL LOW IN OUR VICINITY WELL INTO NEXT WEEK...AS OFTEN HAPPENS THIS TIME OF YEAR. THIS WILL KEEP AT LEAST SHOWERS IN THE FORECAST THROUGH THE PERIOD BECAUSE OF MOISTURE AND COLD CORE ALOFT. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... RIVER VALLEY MVFR FOG DEVELOPING EARLY OVERNIGHT UNDER ABUNDANT LOW LEVEL MOISTURE...BECOMING TEMPORARILY IFR BEFORE UPPER CLOUDS MOVE IN FROM THE WEST. FOG LIFTS BY 14Z FOR VFR CONDITIONS. BETTER CHANCE OF AFTERNOON SHRA/TSRA TOMORROW AFTERNOON...MAINLY ACROSS NORTHERN SITES. LIGHT AND VARIABLE WINDS OVERNIGHT WILL BECOME WESTERLY ON THURSDAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING AND LOCATION OF SHOWERS AND THUNDERSTORMS COULD VARY...ESPECIALLY OVER SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA. FOG COULD BE MORE INTENSE AND WIDESPREAD THAN FORECAST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 05/12/11 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY M M L L L L M M H H H H HTS CONSISTENCY M M L L L L M M H H H H BKW CONSISTENCY M M L L L L L L L L H H EKN CONSISTENCY H M M L M H H M H H H H PKB CONSISTENCY H M M M M M M L L L H H CKB CONSISTENCY H M M M M M M H H H H H AFTER 06Z FRIDAY... IFR CONDITIONS EXPECTED UNDER SHOWERS AND STORMS THIS WEEKEND. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP/TAX NEAR TERM...ARJ SHORT TERM...MDP LONG TERM...MDP AVIATION...ARJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 402 AM EDT THU MAY 12 2011 OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>040-046-047-130815- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-GALLIA-LAWRENCE- WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE- WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 402 AM EDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-VAZ003-004-130815- GREENUP-CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN- 402 AM EDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 831 AM EDT THU MAY 12 2011 WVZ028-038-121300- BRAXTON WV-WEBSTER WV- 831 AM EDT THU MAY 12 2011 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN BRAXTON AND WEBSTER COUNTIES... AT 826 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF SUTTON...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR CENTRALIA AROUND 850 AM AND DIANA AROUND 900 AM. THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS 59 AND 73. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3857 8023 3837 8046 3869 8081 3880 8070 TAX
The Charleston,WV radar (KRLX), 106 km away, was scanning. The volume nearest the first event began at 13:13 UTC.
6 hail, 3 flash flood. Local standard time, as filed.
Streams such as Steward Fork and Little Sancho Creek flooded roads.
The hail fell in the area known as Jumbo.
Streams such as Indian Fork, Goosepen Run, Sand Fork, and Right Fork flooded roads, including County Routes 17 and 21.
The hail fell at the Alderwood Campground.
Several small streams overflowed onto roads. One example, was Grassy Run flooding County Route 22.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301389, 301396, 301385, 301390, 301411, 301391, 301394, 301388, 301446.